Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 12, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jun 30, 2022, 2:04 PM MST for Santa Cruz County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2022, 2:04 PM MST (21:04 UTC)
- Expired
- Jun 30, 2022, 6:15 PM MST
- In force
- 4 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 42 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 3:00 PM MST | HEAVY RAIN 1 | Patagonia, AZ | 1 INCH OF RAIN IN 15 MINUTES. ABOUT 3-4 INCHES OF RAIN FLOWING IN THE STREETS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1985 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340
WGUS55 KTWC 302104
FFWTWC
AZC023-010015-
/O.NEW.KTWC.FF.W.0012.220630T2104Z-220701T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
204 PM MST Thu Jun 30 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
East Central Santa Cruz County in southeastern Arizona...
* Until 515 PM MST.
* At 204 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
1.5 inches of rain has fallen. The Sonoita Creek at SR82 rain
gauge recorded 0.80 inches of rain a half hour. Additional
rainfall amounts up to 1 inch are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Patagonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3147 11077 3154 11083 3162 11071 3155 11060
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AWH3 follow-up statements
491
WGUS75 KTWC 302301
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
401 PM MST Thu Jun 30 2022
AZC023-010015-
/O.CON.KTWC.FF.W.0012.000000T0000Z-220701T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
401 PM MST Thu Jun 30 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST THIS
AFTERNOON FOR EAST CENTRAL SANTA CRUZ COUNTY...
At 401 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms produced heavy rain across the warned area. Between 1
and 2 inches of rain have fallen. Flash flooding is ongoing in
Sonoita Creek. Expect water to continue flowing down the creek
toward Patagonia Lake.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Patagonia.
This includes the following streams and drainages...
Sonoita Creek and Harshaw Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3147 11077 3154 11083 3162 11071 3155 11060
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM334
WGUS55 KTWC 010002
FFWTWC
AZC023-010115-
/O.EXT.KTWC.FF.W.0012.000000T0000Z-220701T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
502 PM MST Thu Jun 30 2022
The National Weather Service in Tucson has extended the
* Flash Flood Warning for...
East Central Santa Cruz County in southeastern Arizona...
* Until 615 PM MST.
* At 502 PM MST, Flash flooding is ongoing in Sonoita Creek. Expect
water to continue flowing down the creek toward Patagonia Lake.
The warning has been extended by 1 hour.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Patagonia.
This includes the following streams and drainages...
Sonoita Creek and Harshaw Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3147 11077 3154 11083 3162 11071 3155 11060
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM006 WGUS75 KTWC 010110 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 610 PM MST Thu Jun 30 2022 AZC023-010120- /O.EXP.KTWC.FF.W.0012.000000T0000Z-220701T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Santa Cruz AZ- 610 PM MST Thu Jun 30 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR EAST CENTRAL SANTA CRUZ COUNTY... The heavy rain that caused the rapid rise in the Sonoita Creek around 3 pm in Patagonia ended several hours ago. Flood waters should have receded in this area to no longer be an immediate threat to life. However, please continue to heed any remaining road closures. LAT...LON 3147 11077 3154 11083 3162 11071 3155 11060 $$ CSC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 11:36 AM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 30, 11:36 AM MST, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1136 AM MST Thu Jun 30 2022 .SYNOPSIS...Showers and thunderstorms will be present each afternoon and evening this week across southeast Arizona with plenty of moisture in place. High temperatures will remain near to slightly below normal. && .UPDATE...Current satellite and radar imagery is showing storms developing across the higher terrain primarily east of Tucson. CAMs are consistent with this development and supports continued development into the afternoon. For the Tucson Metro, guidance is trending down for precip potential. CAMs from 12hrs ago showed more robust activity, however many 12Z runs and the most recent HRRR, is not excited about Tucson's chances. So expect more isolated coverage across the Metro with best chance south and east of the city. Any storm will be capable of gusty winds, small hail, and very heavy rain. Localized flooding is possible, however is not expected to be widespread. && .PREV DISCUSSION... /issued 308 AM MST Thu Jun 30 2022/ Very isolated showers were occurring this morning across SE AZ. The continued ebb and flow of monsoon moisture across the area over the next week will lead to daily rounds of scattered afternoon and evening showers and thunderstorms. As usual the coverage of storms will vary each day. High temperatures will vary a degree or two above or below normal, depending on location, over the next week. && .AVIATION...Valid through 01/18Z. SCT-BKN clouds at 11k-14k ft AGL with ISOLD -SHRA/-TSRA thru 30/18Z. Between 30/18Z and 01/04Z, SCT-BKN clouds at 7k-9k ft AGL and SCT SHRA/TSRA. Diminishing clouds and shower/storm activity aft 01/04Z. Erratic SFC wind gusts and outflows in excess of 40 kts possible with TSRA during the afternoon and evening hours. Otherwise, SFC wind less than 12 kts, favoring a WLY direction during the afternoon and evening hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will remain in place over the next several days keeping RH values above critical thresholds. Showers and thunderstorms will be possible each afternoon and evening, potentially lingering into the late night hours some nights. Any storms will carry the threats of lightning, strong wind gusts and localized flooding. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jun 30, 1:57 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
157 PM MST Thu Jun 30 2022
AZZ503-507-513-302145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
157 PM MST Thu Jun 30 2022
...Strong thunderstorms will impact portions of southeastern Pima,
southwestern Cochise and eastern Santa Cruz Counties through 245 PM
MST...
At 155 PM MST, Doppler radar was tracking a few strong thunderstorms
near Parker Canyon Lake west to Patagonia. These storms are showing
very little movement.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sierra Vista, Hereford, Whetstone, Huachuca City, Patagonia, Sonoita,
Elgin, Fort Huachuca, Parker Canyon Lake, Patagonia Lake State Park,
Canelo, Lochiel, Coronado National Memorial and Ramsey Canyon
Preserve.
This includes the following highways...
Route 82 between mile markers 12 and 53.
Route 83 between mile markers 3 and 35.
Route 90 between mile markers 305 and 319.
Route 92 between mile markers 323 and 335.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3152 11087 3167 11080 3178 11036 3133 11017
3133 11076
TIME...MOT...LOC 2055Z 230DEG 7KT 3152 11049
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CSCThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:01 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jun 29, 5:19 PM MST | Special Weather Statement | TWC | 26 min | |
| Jun 29, 7:07 PM MST | Special Weather Statement | TWC | Graham | 23 min |
| Jun 30, 1:52 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Jun 30, 1:57 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Jun 30, 4:05 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Jun 30, 4:32 PM MST | Special Weather Statement | TWC | 28 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.